Texas, 2005Hail in Texas, May 13, 2005
May 13, 2005 · NWS MAF · 3 events in 2 counties and zones
Isolated severe thunderstorms affected the Big Bend area of west Texas during the late afternoon and evening hours of the 13th. Very large hail caused damage and one minor injury at Heath Canyon along the Rio Grande in eastern Brewster County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated severe thunderstorms affected the Big Bend area of west Texas during the late afternoon and evening hours of the 13th. Very large hail caused damage and one minor injury at Heath Canyon along the Rio Grande in eastern Brewster County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 13, 1:07 PM CST, 1 hour 28 minutes earlier.
Area forecast discussion, May 13, 1:07 PM CST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION...CORRECTED SPELLING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
207 PM CDT FRI MAY 13 2005
.SHORT TERM...
NOT PLANNING ON MAKING MANY CHANGES TO THE GOING FORECAST. THE BEST
CHANCE FOR THE MOISTURE TO HOLD AND THE CAP TO BREAK ALONG THE DRYLINE
WILL BE IN THE BIG BEND...LOWER TRANS PECOS REGION AND THE SOUTHEAST
PERMIAN BASIN TO THE EXTREME WESTERN LOW ROLLING PLAINS THIS EVENING.
THE DRYLINE WILL PROBABLY COME TO A HALT IN THESE AREAS EARLY THIS
EVENING DUE TO DIURNAL AFFECTS AND A LAGGING WEAK SOUTHERN STREAM
700 MILLIBAR TROUGH APPROACHING FROM NEW MEXICO. ANY THUNDERSTORMS
THAT CAN FORM WILL HAVE THE POTENTIAL TO BECOME SEVERE BASED ON
SHEAR AND BUOYANCY PARAMETERS ALONG WITH VERY STRONG MOISTURE
DISCONTINUITY ALONG THE DRYLINE. BY LATER TONIGHT CONVECTION
TO THE NORTHEAST SHOULD CONTINUE TO TRANSLATE/FORM TOWARD THE EXTREME
WESTERN LOW ROLLING PLAINS AS THE MORE NORTHERN AND STRONGER
SHORTWAVE IN THE CENTRAL PLAINS IGNITES THE FRONT. BEST CHANCE POPS
OVERNIGHT WILL CONTINUE TO BE IN THE NORTHEAST COUNTIES CLOSEST TO
CONVECTIVE SYSTEM AND FRONT. VERY DRY AIR ACROSS WESTERN SECTIONS
DICTATE THAT THE RUC GUIDANCE DEW POINTS LOOK MOST REASONABLE EARLY
TONIGHT. WILL LEAN TOWARD THE ETA SURFACE WINDS OVERNIGHT AS THEY
HAVE BEEN VERIFYING THE BEST IN THE SHORT TERM TODAY AND USUALLY
DO BETTER WITH STRONGER COLD FRONTS. TWEAKED THE TEMPERATURE GRIDS.
.LONG TERM...
POWERFUL NRN STREAM SHRTWV TROF MOVING OUT OF NRN PLAINS SAT
AM WILL REENFORCE SFC HIGH ACRS PLAINS INSURING COLD FRONT
MOVES INTO RIO GRANDE VICINITY. SEVERAL FACTORS COME INTO PLAY
SAT THAT CONTINUE TO MAKE FORECAST DIFFICULT. FIRST NW MID LEVEL
FLOW WILL BE IN PLACE WITH ADVERTISED PRIMARY SHRTWV TROF MOVING
INTO NE NM LATE SAT PM AND MINOR SHRTWV ADVERTISED ACROSS PB.
NOT SURPRISING POST FRONTAL AIRMASS IS COOLER AND MORE STABLE
FARTHER NEWD. THUS BEST INSTABILITY IS EXPECTED TO FOCUS ACROSS
CENTRAL PB S AND W INTO TRANS PECOS. UPSLOPE FLOW AND STEEP MID
LEVEL LR/S AND CLEARING SKIES SUFFICIENT TO BE CONCERNED ABOUT
TSTM DEVELOPMENT DURING THE PM. GFS EXCITED ABOUT DEVELOPING A
LOWER TRANS PECOS COMPLEX LATE SAT PM/EARLY EVENING WITH NAM
SHOWING ONLY HINTS. ALSO POTENTIAL FOR COMPLEX TO COME OUT OF E
CENTRAL NM AND MOVE S INTO A MOIST SE LLJ. FCST ALREADY ACCOUNTS
FOR THIS WITH SCT POPS AND SEE NO REASON TO CHANGE ATTP. MORE
SHRTWV ENERGY SUNDAY AS NW FLOW BECOME MORE ORGANIZED WITH BETTER
MODEL AGREEMENT ON SHRTWV TROF. LOW LEVEL MST AXIS REMAIN PARKED
ACRS ERN NM WITH MUCH DRIER AIR TO E. THUS COMPLEX IS GREATLY
FAVORED TO MOVE S INTO SE NM AND TRANS PECOS SUNDAY. HAVE INCREASED
POPS TO SCT ACRS SE NM. MSTR REMAINS BACKED INTO MTNS MONDAY WITH
LACK OF UPPER SUPPORT INDICATED. SUFFICIENT MSTR/ LR/S / UPSLOPE
ENUF FOR ISOLD MTN POPS. FLAT RIDGING TUE AMPLIFIES INTO FRIDAY
THUS DRY AND ABOVE NORMAL TEMPS.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 67 74 58 76 / 30 30 20 30
CARLSBAD NM 61 80 61 81 / 0 40 50 40
DRYDEN TX 69 80 65 79 / 20 30 30 20
FORT STOCKTON TX 65 81 64 80 / 20 40 40 30
GUADALUPE PASS TX 59 75 59 77 / 0 30 30 30
HOBBS NM 62 78 62 79 / 0 40 50 40
MARFA TX 54 77 55 74 / 10 30 40 30
MIDLAND INTL AIRPORT TX 63 78 59 77 / 20 30 30 30
ODESSA TX 62 78 59 78 / 20 30 30 30
WINK TX 65 84 64 81 / 10 40 40 30
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&
Hazardous weather outlook, May 13, 1:25 PM CST, 1 hour 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
225 PM CDT FRI MAY 13 2005
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-141851-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
225 PM CDT FRI MAY 13 2005 (125 PM MDT FRI MAY 13 2005)
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.
.DAY ONE...TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED FROM THE BIG BEND REGION TO
THE STOCKTON PLATEAU THIS EVENING...WITH MORE ISOLATED THUNDERSTORMS
ANTICIPATED NORTHEASTWARD ALONG THE DRYLINE ACROSS THE EASTERN PERMIAN
BASIN TO THE EXTREME WESTERN LOW ROLLING PLAINS. SOME OF THESE STORMS
COULD BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREAT.
A COMPLEX OF THUNDERSTORMS IS ALSO EXPECTED TO FORM ALONG A COLD FRONT
LATER TONIGHT AND WILL AFFECT THE EXTREME WESTERN LOW ROLLING PLAINS
AFTER MIDNIGHT...MAINLY EAST OF A LAMESA TO BIG SPRING LINE. THESE
STORMS WILL HAVE THE POTENTIAL TO BE STRONG TO NEAR SEVERE LEVELS...
PRODUCING BRIEF WIND GUSTS NEAR 55 MPH AND HAIL.
LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH ANY THUNDERSTORMS
THAT DEVELOP TONIGHT. HOWEVER...THUNDERSTORMS THAT DEVELOP FROM
THE DAVIS MOUNTAINS TO THE BIG BEND REGION THIS EVENING WILL BE
IN A WEAKER WIND REGIME. THIS MAY LEAD TO LOCALIZED FLASH FLOODING
IN THESE LOCATIONS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SCATTERED THUNDERSTORMS ARE EXPECTED SATURDAY THROUGH SUNDAY
NIGHT ACROSS THE OUTLOOK AREA. THE HEAVIEST RAINFALL IS PROJECTED
TO BE ACROSS SOUTHEAST NEW MEXICO AND THE LOWER TRANS PECOS REGION
OF WEST TEXAS. LOCALIZED FLOODING WILL BE A CONCERN IN THESE AREAS.
IN ADDITION A COMPLEX OF THUNDERSTORMS ARE EXPECTED TO DEVELOP AND
MOVE SOUTHEAST OFF THE NEW MEXICO MOUNTAINS SUNDAY. CURRENT INDICATIONS
ARE THAT SOME OF THESE THUNDERSTORMS HAVE THE POTENTIAL TO BECOME
SEVERE...CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER GROUPS AND EMERGENCY OFFICIALS FROM THE WESTERN LOW ROLLING
PLAINS...AND SOUTHWARD TO THE EASTERN PERMIAN BASIN AND THE BIG
BEND/DAVIS MOUNTAINS AREA SHOULD BE PREPARED FOR THE POSSIBILITY
OF ACTIVATION THIS EVENING.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT (LOWER CASE)
HTTP://WWW.WEATHER.GOV/MIDLAND
In the hours before
Local storm report, May 13, 8:40 AM CST, 5 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
940 AM CDT FRI MAY 13 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM HAIL MARATHON 30.21N 103.24W
05/12/2005 0.88 INCH BREWSTER TX CO-OP OBSERVER
FELL FOR ONE HALF HOUR RANGING IN SIZE FROM PEA TO NICKEL
SIZE HAIL. REPORTED FROM THE MARATHON MOTEL.
&&
02/74Hail, Pecos
- When
- May 13, 2:35 PM CST to 2:40 PM CST
- Where
- Pecos County, 9 mi NNW of Longfellow
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 30.283, -102.683
A spotter from rural Pecos County reported that trees were stripped of their leaves by large hail along Longfellow Road in southern Pecos County.
Hail, Brewster
- When
- May 13, 5:54 PM CST to 6:05 PM CST
- Where
- Brewster County, 25 mi NE of Panther Junction
- Measured
- 1.75 in hail
- Property damage
- $15,000
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 29.550, -103.000
A National Weather Service Cooperative Observer reported walnut to golfball size hail at Heath Canyon. The hail persisted for ten minutes, and caused damage to a travel trailer.
Hail, Brewster
- When
- May 13, 5:55 PM CST to 5:58 PM CST
- Where
- Brewster County, 25 mi NE of Panther Junction
- Measured
- 2.75 in hail
- Injuries
- 1 direct, 0 indirect
- Property damage
- $5,000
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 29.550, -103.000
The National Weather Service Cooperative Observer at Heath Canyon, noted in the previous entry, sustained minor injuries when he was struck on the head by a very large hail stone. Baseball size stones were sporadically mixed with smaller hail, but additionally caused damage to a nearby trailer.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Texas, May 13, 2005$8,000 · F3 · 18 events
- Flooding in Iowa, May 13 to 17, 2005$960,000 · 32 events
- Hail and Damaging Winds in Ohio, May 13, 2005$348,000 · 1.25 in hail · 43 events
- Hail and Damaging Winds in Oklahoma, May 13 to 14, 2005$27,000 · 2 in hail · 56 events
- Hail and Damaging Winds in Indiana, May 13, 20051 injured · $20,000 · 1 in hail · 38 events
- Flood in Kansas, May 13 to 14, 2005$100,000 · 1 event
- Hail and Damaging Winds in Ohio, May 13, 2005$52,000 · 1.75 in hail · 14 events
- Hail and Damaging Winds in Michigan, May 13, 2005$60,000 · 53 kt wind · 8 events
- Hail and Damaging Winds in Indiana, May 13, 2005$35,000 · 1.75 in hail · 18 events
- Wildfire in Hawaii, May 13 to 14, 2005$50,000 · 1 event
- Hail and Damaging Winds in Ohio, May 13, 2005$23,000 · 1 in hail · 6 events
- Hail and Damaging Winds in Illinois, May 13, 2005$19,000 · 1 in hail · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5451166, 5451167, 5451168.